Hail, Marquette
- When
- May 26, 8:38 PM CST
- Where
- Marquette County, 6 mi N of Oxford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.867, -89.570
88 inch in diameter) in Marquette County as it crossed northern sections of South-Central and Southeast Wisconsin during the late evening hours of May 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A thunderstorm complex (MCS), that formed in northern Iowa along the the leading edge of stronger low-level flow over a nearly-stationary mid-level baroclinic zone, produced nickel-sized hail (0.88 inch in diameter) in Marquette County as it crossed northern sections of South-Central and Southeast Wisconsin during the late evening hours of May 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 26, 7:45 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 845 PM CDT SAT MAY 26 2012 .UPDATE... THE NUMERICAL MODELS...EXCEPT FOR THE ECMWF...CONTINUE TO HAVE DIFFICULTY WITH THE EVOLUTION OF CONVECTION OVERNIGHT. THE ZONE OF BEST ELEVATED WARM AIR ADVECTION HAS SHIFTED NORTH...FROM WHERE IT WAS LAST NIGHT...AND IS FOCUSED MAINLY OVER CENTRAL WISCONSIN...WHICH IS ALSO CLIPPING OUR NORTHERN TIER OF COUNTIES NORTH OF MILWAUKEE AND MADISON. THE SURFACE FRONT...WHICH WILL BE HEADING NORTH AS A WARM FRONT TONIGHT...STRETCHES FROM NORTHWEST TO SOUTHEAST IOWA...THEN EAST ACROSS ILLINOIS. BUT THE FOCUS FOR CONVECTION IS ELEVATED...CLOSER TO THE H8 TO H7 BOUNDARY WHICH IS UP HERE IN CENTRAL WISCONSIN. THE ATMOSPHERE IS STRONGLY CAPPED IN THE LOW LEVELS OVER NORTHERN ILLINOIS INTO SOUTHERN WISCONSIN AND SHOULD PRECLUDE ANY CONVECTION THERE TONIGHT. THE BEST LLJ AND SFC FRONT INTERACTION WILL BE OUT ACROSS NRN IA AND SE SDKTA. WE COULD SEE A BIG MCC DEVELOP OUT THERE...THEN ROLL ENE...LIKELY NORTH OF OUR FCST AREA. THE REMAINDER OF THE FCST LOOKS GOOD. && .AVIATION/06Z TAFS/... VFR CONDITIONS EXPECTED THROUGH THE FCST PERIOD. EXPECT MOST SHOWERS AND STORMS TO REMAIN NORTH OF THE TAF SITES OVERNIGHT. CLEARING AND VERY WARM CONDITIONS EXPECTED BY 18Z SUNDAY. && .PREV DISCUSSION... /ISSUED 326 PM CDT SAT MAY 26 2012/ SHORT TERM... TONIGHT AND SUNDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH THUNDERSTORM COMPLEX CURRENTLY OVER WEST CENTRAL WISCONSIN WILL LIKELY MOVE THROUGH PORTIONS OF SOUTHERN WISCONSIN LATE THIS AFTERNOON AND INTO THE EVENING. BIGGEST QUESTION IS HOW FAR SOUTH THE COMPLEX GOES...AS IT HAS SLOWLY INCHED SOUTHWARD...BUT GENERALLY MAINTAINED EASTWARD PROGRESSION. BEST CHANCE FOR PRECIP LOOKS TO BE MAINLY NORTH OF A LONE ROCK TO MILWAUKEE LINE...THOUGH IT COULD DIP A BIT FARTHER SOUTH. LOOKS FAIRLY QUIET FOR LATE EVENING AND OVERNIGHT...BUT CHANCE FOR STORMS WILL CONTINUE UNTIL THE SURFACE WARM FRONT FINALLY MAKES IT NORTH OF THE AREA BY EARLY OR MID SUNDAY MORNING. AFTER THE FRONT GETS THROUGH...SKIES WILL TURN MOSTLY SUNNY BY AFTERNOON. LOOKS HOT WITH RECORD HIGHS POSSIBLE SUNDAY...WITH BIGGEST ISSUE WHETHER THE SOUTH TO SOUTHWEST WINDS WILL BE STRONG ENOUGH TO KEEP THE LAKE BREEZE OFFSHORE. MAY TAKE A WHILE FOR TEMPS TO GET INTO THE 90S FROM MILWAUKEE SOUTHWARD...BUT DO THINK WINDS WILL BE STRONG ENOUGH TO EVENTUALLY PUSH THE HOT AIR TO THE LAKE. NORTH OF THERE...WENT A BIT COOLER NEAR THE LAKE DUE TO LOWER CONFIDENCE IN LAKE BREEZE GETTING PUSHED OFFSHORE. SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM SSWLY FLOW AND WARM TEMPS WILL PREVAIL SUN NT AS THE LARGE UPPER LOW AND ASSOCIATED SFC LOW REMAINS OVER THE NRN PLAINS. THIS LOW PRESSURE AREA WILL TRACK ALONG THE CANADIAN BORDER INTO TUE AM AND THEN INTO QUEBEC CANADA LATER IN THE DAY. COLD FROPA IS EXPECTED LATE AFTERNOON OVER SOUTH CENTRAL WI AND DURING THE EARLY EVENING IN ERN WI. STILL BELIEVE THE UPPER TROUGH AXIS EXTENDING SOUTH FROM THE UPPER LOW WILL PROVIDE ENOUGH UPPER SUPPORT THROUGH DIFFERENTIAL PVA/60 METER HT FALLS FROM 18Z-06Z TO AID THE COLD FRONT...ALBEIT WITH WEAK FRONTOGENESIS/CONVERGENCE. THUS KEPT POPS AROUND 60 PERCENT. DEEP LAYER WIND SHEAR HAS STRENGTHENED TO NEARLY 50 KTS NEAR THE FRONT SO LIKE SLIGHT RISK OF SEVERE. SOME CONCERN THAT DEWPOINTS COULD MIX OUT GIVEN VERY WARM AND BREEZY CONDITIONS. DID ACCOUNT FOR THIS BY KEEPING DEWPOINTS AROUND 60F WHICH WOULD STILL SUPPORT ENOUGH MLCAPE FOR TSTORMS AND LOW PROBS FOR SVR. WLY WINDS WILL BRING COOLER AIR FOR TUE BUT SHOULD REMAIN DRY WITH UPPER LOW WELL TO THE NORTH...BUT SOME CUMULUS CLOUDS WILL DEVELOP WITH RELATIVELY COLDER AIR ALOFT. LONG TERM... WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM A SHORTWAVE TROUGH WITHIN NWLY FLOW WILL DROP SEWD INTO THE UPPER MS RIVER VALLEY AND WRN GRTLKS FROM WED-THU NT. A COOL AND FAIRLY DRY AIRMASS WILL ONLY SUPPORT SLIGHT CHANCES OF SHOWERS. HIGH PRESSURE TO THEN PREVAIL FRI-SAT. TEMPS WILL BE BELOW NORMAL BUT PLEASANT. AVIATION/00Z TAFS/... STILL WATCHING THUNDERSTORM COMPLEX OVER WEST CENTRAL WISCONSIN AND THINK IT WILL IMPACT PORTIONS OF SOUTHERN WISCONSIN LATE AFTERNOON AND INTO THE EVENING. BIGGEST QUESTION IS HOW FAR SOUTH THE COMPLEX GOES...AS IT HAS SLOWLY INCHED SOUTHWARD...BUT GENERALLY MAINTAINED EASTWARD PROGRESSION. IF IT DOES DIP FAR ENOUGH SOUTH...IT WOULD BE TO THE MADISON AREA BY 22-23Z AND MILWAUKEE AREA BY 00-01Z. WILL KEEP STORMS IN THE TAFS FOR NOW...BUT WILL UPDATE IF IT LOOKS LIKE IT WILL JUST MISS TO THE NORTH. THINK IT SHOULD BE FAIRLY QUIET THEN FOR LATE EVENING AND OVERNIGHT...UNLESS MORE CONVECTION FIRES UPSTREAM. SURFACE WARM FRONT WILL FINALLY MAKE IT NORTH OF SOUTHERN WISCONSIN BY MID SUNDAY MORNING...WITH SKIES TURNING MOSTLY SUNNY BY AFTERNOON. PREVAILING VFR ANTICIPATED THROUGH SUNDAY...THOUGH MVFR CIGS AND MVFR/IFR VSBYS POSSIBLE AGAIN WITHIN ANY MODERATE TO HEAVY STORMS. MARINE... SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT MAY REACH SMALL CRAFT ADVISORY LEVELS DURING THE DAY MONDAY. NORTHWEST WINDS BEHIND THE FRONT MONDAY EVENING MAY BE JUST AS STRONG FOR A TIME...BEFORE WINDS WIND DOWN IN THE LATE EVENING AND OVERNIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && UPDATE...DAVIS TONIGHT/SUNDAY AND AVIATION/MARINE...DDV SUNDAY NIGHT THROUGH SATURDAY...GEHRING
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 800 PM CDT SAT MAY 26 2012 WIZ046-047-051-052-056>060-062>072-271315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 800 PM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY NORTH OF A MILWAUKEE TO MADISON LINE...AS A WARM FRONT APPROACHES FROM THE SOUTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RECORD-TYING OR RECORD-BREAKING HEAT IS EXPECTED SUNDAY AFTER THE PASSAGE OF THE WARM FRONT...THOUGH HEAT INDEX VALUES REMAIN BELOW ADVISORY CRITERIA DUE TO LOW RELATIVE HUMIDITY. A COLD FRONT WILL BRING MORE THUNDERSTORMS FOR MONDAY AFTERNOON AND EARLY EVENING DUE TO THE PASSAGE OF A COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY. LMZ643>646-271315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 800 PM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY NORTH OF A MILWAUKEE TO MADISON LINE...AS A WARM FRONT APPROACHES FROM THE SOUTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL BRING MORE THUNDERSTORMS FOR MONDAY AFTERNOON AND EARLY EVENING DUE TO THE PASSAGE OF A COLD FRONT. BREEZY SOUTH WINDS MONDAY AND NORTHWEST WINDS MONDAY NIGHT MAY APPROACH SMALL CRAFT ADVISORY CRITERIA. WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 915 PM CDT SAT MAY 26 2012 WIZ046-270245- MARQUETTE- 915 PM CDT SAT MAY 26 2012 ...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WESTFIELD BY 935 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WIMBERLEY
The Milwaukee radar (KMKX), 130 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385545.